There is evidence linking chronic health problems suffered by Gulf War veterans to exposure to pesticides and nerve agents, US research has found.
New research links Gulf War health problems to Sarin-related chemicals
A third of veterans of the 1991 war experienced fatigue, muscle or joint pain, sleeping problems, rashes and breathing troubles, the research found.
A US Congress-appointed committee on Gulf War illnesses analysed more than 100 studies in the research.
It found evidence linking the problems to a particular class of chemicals.
These were an anti-nerve gas agent given to troops, pesticides used to control sand-flies, and the nerve-gas sarin that troops may have been exposed to during the demolition of a weapons depot.
Dr Beatrice Golomb, the committee's chief scientist, said that genetic variants make some people more susceptible to such chemicals.
When exposed, these people ran a higher risk of illness, she said.
"Convergent evidence now strongly links a class of chemicals - acetyl cholinesterase inhibitors - to illness in Gulf War veterans," Dr Golomb told Reuters.
Dr Golomb said a lot of attention had been given to psychological factors in illness among Gulf War veterans.
But unlike the most recent conflict in Iraq, the ground conflict during the 1991 Gulf War lasted only a few days, she added.
"Psychological stressors are inadequate to account for the excess illness seen," said Dr Golomb, of the University of California, San Diego.
The study was published in the Proceedings of the National Academy of Sciences.
My son shows most of these signs and was with the 82nd Airborn in Iraq in 1991. He was attached to an Eng. Co. and was involved with disposing of ammunition and destroying bunkers. He could sure use some help!
Robert E. Johnson, Canyon Lake, Tx., U.S.A.
My brother was in the US Marine Corps shortly after Gulf I. After being in contact with equipment shipped back over from Iraq, he contracted an auto-immune disease which caused his immune-system to attack and destroy his kidneys. After 10 years fighting the disease and trying to maintain a normal life, his kidneys failed and he needed a transplant. Though we were lucky and the transplant has kept him alive, he still has unexplicable health problems and pains and the disease is still in his body attacking the new kidney.
Every single Marine I knew that did not take the pills has no symptoms of this illness, almost all the Marines that I've talked to with any symptoms took the nerve agent pills. I have publicly said on many outlets, internet and radio, that I believed the cause was the PB tablets. Almost every "expert" on the subject, from those who deny the existence of Gulf War Illness to ardent supporters of finding the cause of this illness, have told me that my conclusions were unfounded and my facts w! rong. I hope they remember who I am when they read this news.
Dave Coffey, Seattle, WA USA